3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Dieting with Obstacles

Dieting with Obstacles Those with special health concerns such as diabetes, fibromyalgia, pregnancy, etc can post here for extra support and help.

Hi I'm new... I need some help with medications and weight gain?

Reply
 
Thread Tools
Old 01-14-2009, 12:36 AM   #1
Junior Member
 
Join Date: Jan 2009
Location: Toronto
Posts: 5

Height: 5'6

Unhappy Hi I'm new... I need some help with medications and weight gain?

Hello

I started reading over some threads here over an hour ago, and I decided to register seeing how welcoming and helpful everyone seemed in their posts

Anyways, I apologize because this will be a long post, but I think it's necessary to get all the important details in.

I do not have depression, but I have a problem with weight gain from medication. I have a seizure disorder (epilepsy) and have suspected for a long time now that my medication, Tegretol, is either causing me to gain weight, or hindering any weight loss efforts. I think the latter seems more possible for me...

I first took a medication called Epival (Depakote in the US I believe) for only 3 months, and I gained 20 lbs even when I had gym class for 75 mins each day! Obviously I decided that I wasn't going to put up with that, and a year after not taking anything, I was put on Tegretol. I am 20 now, and I believe I was 15 at the time.

I tried to lose the 20 lbs from the other medication, but to no avail. I would eat healthy, exercise 5 days a week, and would barely lose a pound, even over a month's time! All this time, I had regular bloodwork, so no thyroid problems or anything. However, last August my blood test showed that I had a slight case of hypothyroidism, and I am now taking Cytomel to fix this problem.

But still... eating healthy, everything... not a single pound gone. If anything, I've GAINED even more weight....

It's actually been months since I've even weighed myself. Last time I was around 177 lbs... by now it must be something like 185...

It's just so depressing. I have given up for a while, but at the same time I feel so desperate! At least most other people can actually lose weight... and both my neurologist AND family doctor think that nothing is wrong.

I would also like to mention that I'm not very keen on using different drugs, since they cause hair loss, mental slowing (I'm in university, I can't afford it!) and can cause even MORE weight gain. I feel like such a freak of nature. Sometimes I feel like I'd rather die of a seizure than be this way for the rest of my life, and perhaps watch it worsen. What can I do? Is there ANYTHING that will work?

Oh, and for the record... I take a pretty low dose... most people take around 600-1000+ mg/day of Tegretol, I only take 200 mg daily.

Anyways, if you've taken the time to read this, I'd like to say thank you

Edit: I also suspect that Tegretol has caused the hypothyroidism, it says it can happen in the Synthroid product monograph

Last edited by a fat chick : 01-14-2009 at 12:41 AM. Reason: extra information
a fat chick is offline   Reply With Quote
Old 01-14-2009, 08:49 AM   #2
Moderator & Happy Chick
 
Leenie's Avatar
 
Join Date: Jun 2001
Location: Northern New Jersey
Posts: 12,094

Height: 5' 10"

Default

AFC

I'm so glad you decided to join us. This place is a real comfort and the ladies here are so sweet and knowledgable (did I spell that right LOL).

I'm going to move this post to Dieting with Obstacles because I think more people will respond to your specific post. Hope you don't mind.

That doesn't mean you are not welcomed in the depression forum, you most certainly are. We'd love to have you post with us. You might even want to chat with the ladies on our monthly thread... they are wonderful !!!

Leenie

.
__________________
~ WORRY LOOKS AROUND, SORRY LOOKS BACK, FAITH LOOKS UP ~

Courage doesn't always roar.
Sometimes courage is the quiet voice at the end of the day saying,
"I will try again tomorrow."
.
Leenie is offline   Reply With Quote
Old 01-14-2009, 12:23 PM   #3
Junior Member
 
Join Date: Jan 2009
Location: Toronto
Posts: 5

Height: 5'6

Default

Thanks Leenie, I appreciate it
a fat chick is offline   Reply With Quote
Old 01-14-2009, 01:47 PM   #4
Senior Member
 
Join Date: Aug 1999
Location: OH, US
Posts: 4,220

Default

A friend of mine takes Tegratol, and she has had the same experience. She has tried to lose, but so far no luck. Just keep eating healthy and moving, and remember that the number on the scale isn't always the most important thing. Good luck!!
__________________
Tammy is offline   Reply With Quote
Old 01-14-2009, 07:11 PM   #5
Senior Member
 
dgramie's Avatar
 
Join Date: Apr 2007
Posts: 5,196

Height: 5'7"

Default

My hubby takes depokate for bipolar disorder, along with lithium and seroquel..all know to cause weight gain. He also takes topamax and it seems to counteract the weight gain. It also helps control his cycles to a small degree. Good luck and dont give up.
dgramie is offline   Reply With Quote
Old 01-14-2009, 07:58 PM   #6
Junior Member
 
Join Date: Jan 2009
Location: London
Posts: 23

S/C/G: 175/119/110

Height: 4ft 11"

Default

I gained an absolute ton on a combination of Lithium, Seroquel and Depakote.

Have you had your blood sugars tested? It can cause insuluin resistence, I think which can lead to weight gain.

If it helps, I had the same problems on medications (took Tegretol, too) and managed to lose the weight after about 18 months. My weight peaked then starting going down. Hopefully the same will happen for you.
anneelk is offline   Reply With Quote
Old 01-15-2009, 01:48 PM   #7
Junior Member
 
Join Date: Jan 2009
Location: Toronto
Posts: 5

Height: 5'6

Default

Thanks everyone for your responses
I guess I'll just have to keep trying and see... btw anneelk, I've been known to have low blood sugar levels, and only recently managed to get them to a normal range.
a fat chick is offline   Reply With Quote
Old 01-15-2009, 02:28 PM   #8
Rennie
 
Shy Moment's Avatar
 
Join Date: May 2007
Location: Ohio
Posts: 3,912

S/C/G: 228/Ticker/120

Height: 4 foot 11 inches

Default

Hello
Weight gain because of meads is one of the hardest things to put up with I think. It is one thing when the weight gain is because of what we put into our mouths. Totally another when there is little we can do about the meads.

Oh my friend, I do understand your problem. I too go through the same thing. I just took off over 60 pounds to get sick again and put on about 40 of what I lost because of the medications.

You have to look at it a bit differently than someone that just has to stop eating candy bars lol. Exercise and eating right is healthy for our body. Even when the weight doesn't shift in the direction we want it to we need to keep with a healthy eating plan. What we are doing is healthy and the body does benefit from it.

My son is on depakote and doesn't have a problem with the weight gain. You know someone like him. Can eat anything and weights 5 pounds lol. Others have a terrible time with weight gain.

An idea might be to talk to another doctor about the weight problems you are haveing or talk to your pharmasist ( this is how I found out all the meads were caueing weight gain ). Once you are sure it is the meads causing the problems you can mentaly work differently on your weight loss. It is real important to be sure it is the meads and not how we eat.
__________________
Starting Date June 9, 2014

BMI 06/09/14 ( 44.9 ) BMI 08/16/14 ( 44.6)


Everything is a choice; we make the choice to be what we want to be or just talk about being what we want to be.


God, keep your arms around my shoulders and your hands across my mouth.

Sometimes God doesn't whisper in our ear what he wants us to hear. Sometimes he jumps up and down screaming PUT DOWN THAT COOKIE. We just don't listen.
Shy Moment is offline   Reply With Quote
Reply
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


All times are GMT -4. The time now is 03:43 AM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2